Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS San Diego, CA

July 17, 2015San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 17, 2015, 6:02 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2015, 6:02 PM PDT (01:02 UTC)
Expired
Jul 17, 2015, 9:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 85 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WGUS56 KSGX 180102
FFWSGX
CAC073-180400-
/O.NEW.KSGX.FF.W.0005.150718T0102Z-150718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
602 PM PDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 900 PM PDT
    
* AT 601 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS LIKELY.

* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...
  HWY 78 BETWEEN BORREGO SPRINGS RD AND OCOTILLO WELLS...HWY 78
  BETWEEN S2 AND BORREGO SPRINGS RD...BORREGO SPRINGS...HWY S22
  BETWEEN BORREGO SPRINGS AND IMPERIAL COUNTY LINE...OCOTILLO WELLS
  AND OCOTILLO WELLS VEHICULAR REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3311 11632 3342 11626 3342 11609 3312 11608

$$

MM
2 follow-up statements
247 
WGUS76 KSGX 180135
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
635 PM PDT FRI JUL 17 2015

CAC073-180400-
/O.CON.KSGX.FF.W.0005.000000T0000Z-150718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
635 PM PDT FRI JUL 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

AT 628 PM PDT...DOPPLER RADAR INDICATED DECREASING THUNDERSTORM 
ACTIVITY OVER FAR NORTHEAST SAN DIEGO COUNTY. HOWEVER...RUNOFF FROM 
EARLIER THUNDERSTORMS WILL CONTINUE THE FLASH FLOODING THREAT 
THROUGH 9 PM...ESPECIALLY OVER PORTIONS OF HIGHWAY 78 NEAR OCOTILLO 
WELLS AND ON S22 EAST OF BORREGO SPRINGS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...HWY S22 
BETWEEN BORREGO SPRINGS AND IMPERIAL COUNTY LINE...OCOTILLO WELLS 
AND OCOTILLO WELLS VEHICULAR REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3311 11632 3342 11626 3342 11609 3312 11608

$$

JT
589 
WGUS76 KSGX 180235
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
735 PM PDT FRI JUL 17 2015

CAC073-180241-
/O.CAN.KSGX.FF.W.0005.000000T0000Z-150718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
735 PM PDT FRI JUL 17 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN DIEGO COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3311 11632 3342 11626 3342 11609 3312 11608

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:11 PM PDT, 51 minutes earlier.

Area forecast discussion, Jul 17, 5:11 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
511 PM PDT FRI JUL 17 2015

...UPDATE FOR BLOWING DUST ADVISORY...

.SYNOPSIS...
HIGH PRESSURE BUILDING ALOFT WILL BRING SLIGHT WARMING TODAY WITH
MOSTLY SUNNY SKIES. TROPICAL MOISTURE FROM TROPICAL CYCLONE DOLORES
WILL BRING CLOUDS...WARM AND MUGGY CONDITIONS...AND ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THIS WEEKEND. SOME REMNANT
MOISTURE WILL BRING THE CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS AND SHOWERS FOR THE MOUNTAINS AND DESERTS MONDAY.
GRADUALLY DRIER FOR TUESDAY THROUGH FRIDAY OF NEXT WEEK ALONG WITH A
RETURN OF THE NIGHT AND MORNING COASTAL AND WESTERN VALLEY LOW
CLOUDS AND PATCHY FOG.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

QUICK UPDATE FOR BLOWING DUST HEADING INTO THE ANZA BORREGO DESERT
AND THE SOUTHERN COACHELLA VALLEY...COMING FROM THUNDERSTORMS IN
IMPERIAL COUNTY.

FROM PREVIOUS DISCUSSION...

MARINE LAYER STRATUS WAS A BIT SHALLOWER THIS MORNING...AS EARLIER
VISIBLE SATELLITE SHOWED LOW CLOUDS COVERING THE COAST AND WESTERN
VALLEYS...BUT NOT QUITE INTO THE INLAND EMPIRE. THE 12Z MIRAMAR
SOUNDING SHOWED AN 8 DEG C INVERSION AT AROUND 2300 FEET MSL...WITH
SOUTHWEST FLOW ALOFT. STRATUS HAS CLEARED OUT NICELY ACCORDING TO
THE LATEST VISIBLE IMAGES. WITH A RIDGE BUILDING IN
ALOFT...TEMPERATURES CURRENTLY ARE A 3-7 DEGREES HIGHER THAN AT THIS
TIME YESTERDAY.

DOLORES IS NOW A TROPICAL STORM AND LOCATED 420 MILES WEST OF CABO
SAN LUCAS AS IT CONTINUES TO MOVE TO THE WEST-NORTHWEST. AS THE
RIDGE TO THE EAST CONTINUES TO EXPAND WESTWARD INTO SOUTHERN
CALIFORNIA AND BAJA...IT WILL STEER DOLORES TO MORE OF A NORTHWEST
MOVEMENT THROUGH THIS WEEKEND...EVENTUALLY REACHING A POINT 200-300
MILES WEST OF NORTHERN BAJA BY LATE SUNDAY NIGHT AS IT BECOMES A
REMNANT LOW OR TROPICAL DEPRESSION. INCREASING MOISTURE...SOME FROM
DOLORES AND SOME FROM NORTHWEST MEXICO...WILL ADVECT INTO THE REGION
STARTING TONIGHT AND CONTINUING THROUGH SUNDAY...RESULTING IN
PLENTIFUL CLOUDS...INCREASINGLY HUMID AND MUGGY CONDITIONS...AND
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FROM THE COASTAL
WATERS TO THE DESERTS. GFS...NAM AND WRF SHOW PRECIPITABLE WATER
INCREASING TO 1.7-1.9 INCHES BY LATE SATURDAY AFTERNOON...AND
CONTINUING NEAR THOSE VALUES THROUGH SUNDAY. STARTING TONIGHT AND
CONTINUING THROUGH SUNDAY...THE BUFKIT FORECAST SOUNDINGS FROM THE
NAM AND GFS SHOW ELEVATED CAPE...WHICH INDICATES THAT THERE IS
ELEVATED INSTABILITY AND THE POTENTIAL FOR THUNDERSTORMS.

THERE WILL BE SMALL INCREASES IN MOISTURE THIS AFTERNOON UNDER
SOUTHWEST FLOW ALOFT...RESULTING IN SOME CUMULUS OVER THE MOUNTAINS
AND HIGH DESERTS. THE 19Z HRRR SHOWS SOME CONVECTION SPARKING OFF
THIS AFTERNOON OVER IMPERIAL COUNTY...WITH POSSIBLY SOME SPILLING
INTO OUR LOWER DESERTS...BUT CONFIDENCE IS LOW...ESPECIALLY WITH HOW
POOR THE 19Z HRRR INITIALIZED. MOISTURE CONTINUES TO INCREASE LATE
TONIGHT INTO SATURDAY MORNING...BUT NOT QUITE AS MUCH AS FOR THAT
TIME-PERIOD AS MODELS HAVE SHOWN PREVIOUSLY. NONE OF THE HIGH-RES
MODELS SHOW MUCH OF ANY ACCUMULATIONS DURING THAT TIME.
THUS...SHOWER/THUNDERSTORM CHANCES FOR OVERNIGHT TONIGHT ARE NOT
GREAT...BUT WILL KEEP IT IN THE FORECAST FOR NOW. IT MAY START OUT
AS MOSTLY VIRGA OR SPRINKLES. THEN...WE START TO SEE THE GOOD SURGE
OF MOISTURE COMING IN DURING SATURDAY AFTERNOON...WITH THE MAJORITY
OF MOISTURE LOCATED IN THE 700-300 MB LAYER...AND SOME ENHANCED
MOISTURE REACHING DOWN TO 850 MB. AT THAT TIME...A WEAK WAVE MAY
MOVE OVER THE AREA TO HELP TRIGGER SOME ELEVATED CONVECTION.
ALSO...IF THERE IS ENOUGH CLEARING OVER THE MOUNTAINS TO ALLOW FOR
DAY-TIME HEATING INDUCED INSTABILITY...THAT WOULD ALSO HELP
THUNDERSTORMS/SHOWERS TO SPARK OVER THE MOUNTAINS AND DESERTS. WRF
SHOWS THE WINDS ALOFT BEING SOMEWHAT WEAK...WHICH MEANS THE
POSSIBILITY OF SLOW MOVING STORMS AND AN INCREASED FLASH FLOOD
THREAT FOR SATURDAY...BUT THE GFS INDICATES STRONGER WINDS ALOFT AND
FASTER MOVING STORMS. FOR SATURDAY NIGHT INTO SUNDAY MORNING...THE
NAM...WRF AND CANSAC WRF SHOW SCATTERED TO WIDESPREAD PRECIPITATION
OVER THE AREA WITH AN UPPER LEVEL WAVE MOVING OVER THE AREA FROM THE
SOUTH. THE MOISTURE ALSO REACHES THE SURFACE BY THIS TIME ACCORDING
TO MODEL CROSS-SECTIONS. GOING TO SUNDAY AFTERNOON...LOOKS LIKE SOME
OF THE UPPER LEVEL MOISTURE CLEARS OUT...WHICH COULD RESULT IN
BETTER CLEARING OF CLOUDS AND MORE SUNSHINE. THIS WOULD HELP ENHANCE
CHANCES FOR THUNDERSTORMS AND SHOWERS FOR THE MOUNTAINS AND DESERTS
THAT AFTERNOON AND EARLY EVENING...WITH SOUTHWESTERLY FLOW ALOFT
CONTINUING. WINDS ALOFT OF 15-20 KT SHOULD KEEP STORMS MOVING
QUICKLY ENOUGH FOR THERE NOT TO BE A BIG FLASH FLOOD THREAT...WITH
THE FRESH MOUNTAIN BURN SCARS BEING OF BIGGEST CONCERN. FOR
MONDAY...THERE WILL STILL BE ENOUGH MOISTURE AROUND TO PRODUCE A
CHANCE FOR THUNDERSTORMS AND SHOWERS OVER THE MOUNTAINS AND DESERTS
DURING THE AFTERNOON AND EARLY EVENING HOURS.

FOR SUNDAY AND MONDAY...THE CLOSENESS OF THE REMNANT LOW OF DOLORES
COULD CREATE AN OFFSHORE FLOW SCENARIO WHICH COULD HELP TO HEAT UP
THE AREAS WEST OF THE MOUNTAINS. THIS...IN ADDITION TO SURFACE
DEWPOINTS POSSIBLY RISING INTO THE THE UPPER 60S/LOW 70S FOR THE
COAST AND VALLEYS...WILL RESULT IN HOT AND MUGGY CONDITIONS
SUNDAY...AND MONDAY AS WELL. FINALLY...ALL THE MOISTURE IN THE MID-
TO-HIGH LEVELS MAY INHIBIT NIGHT AND MORNING MARINE LAYER LOW
STRATUS/FOG FORMATION...WITH PATCHY LOW CLOUDS AT BEST.

DRY CONDITIONS LOOK TO PREVAIL NEXT TUESDAY THROUGH FRIDAY UNDER
SOUTHWEST FLOW ALOFT AS THE RIDGE GETS NUDGED EAST BY A TROUGH ALONG
THE WEST COAST...WITH DAY-TIME HIGHS SEVERAL DEGREES BELOW NORMAL.
EXPECT THE NIGHT AND MORNING MARINE LAYER CLOUDS TO RETURN FOR THE
COAST AND PORTIONS OF THE VALLEYS.

&&

.AVIATION...
172030Z...COAST/VALLEYS...VFR CONDITIONS THROUGH THIS EVENING.
PATCHY STRATUS...WITH BASES FROM 1500-1800 FT MSL AND TOPS TO 2500
FT MSL...WILL DEVELOP ALONG THE COAST/VALLEYS TONIGHT. HIGH/MID
CLOUDS MOVING INTO THE REGION TONIGHT THROUGH SATURDAY WILL HELP
MAKE THE LOW CLOUDS MORE PATCHY. SHRA/TSRA WILL BEGIN TO DEVELOP
ACROSS THE AREA LATE TOMORROW MORNING AND CONTINUE THROUGH THE END
OF THE WEEKEND. FORECASTER CONFIDENCE IN CLOUD FORECAST IS MODERATE
TO HIGH.

MTNS/DESERTS...MOSTLY CLEAR WITH UNRESTRICTED VIS THROUGH THIS
EVENING. INCREASING MID/HIGH CLOUDS LATE THIS EVENING THROUGH
SATURDAY MORNING. OCCASIONAL WESTERLY WIND GUSTS TO 40 KT WILL
CREATE MOSTLY MDT UDDFS AND LLWS OVER AND EAST OF THE MTNS...MAINLY
THIS AFTN AND EVENING. CHANCE OF SHRA/TSRA SATURDAY LATE MORNING
THROUGH THE END OF THE WEEKEND.

&&

.MARINE...
130 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH THIS
EVENING. CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY OVER THE
COASTAL WATERS. GUSTY AND ERRATIC WINDS...CLOUD-TO-WATER LIGHTNING
AND ROUGH SEAS MAY ACCOMPANY ANY THUNDERSTORMS. CONDITIONS WILL
IMPROVE BY SUNDAY NIGHT.

&&

.BEACHES...
130 PM...A 5 FT/11 SEC SOUTHERLY SWELL FROM TROPICAL CYCLONE DOLORES
WILL REACH PARTS OF ORANGE COUNTY AND NORTHERN SAN DIEGO COUNTY
SATURDAY INTO SUNDAY. ELEVATED SURF OF 5 TO 7 FT...WITH ISOLATED
SETS TO 8 FT...WILL BE LIKELY ALONG SOUTH FACING BEACHES OF ORANGE
COUNTY AND NORTHERN SAN DIEGO COUNTY. STRONG RIP CURRENTS ARE
EXPECTED THROUGH THE WEEKEND.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
SUNDAY AT THE BEACHES. LIGHTNING...GUSTY AND ERRATIC WINDS...AND
HEAVY DOWNPOURS ARE POSSIBLE WHERE STORMS DEVELOP. A BEACH HAZARDS
STATEMENT IS IN EFFECT THROUGH THE PERIOD.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT FROM LATE TONIGHT THROUGH MONDAY EVENING
     FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
     AREAS.

PZ...NONE.
&&

PUBLIC...HARRISON
AVIATION/MARINE/BEACHES...JJT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:02 PM PDTBlowing Dust AdvisorySGXRiverside, San Diego3 hr
Jul 17, 6:37 PM PDTFlash Flood WarningSGXRiverside113 min
Jul 18, 2:59 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego43 hr
Jul 18, 9:06 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Jul 18, 9:20 AM PDTAreal Flood AdvisorySGXRiverside3 hr
Jul 18, 11:40 AM PDTSpecial Weather StatementSGXSan Diego35 min
Jul 18, 12:06 PM PDTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.